Ohio, 2018

Damaging Winds in Ohio, June 20, 2018

June 20, 2018 · NWS ILN · 2 events in 1 county or zone

Thunderstorms developed near a warm front that was across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed near a warm front that was across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 20, 3:37 PM EST, 5 minutes earlier.

Area forecast discussion, Jun 20, 3:37 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
437 PM EDT Wed Jun 20 2018

.SYNOPSIS...
A cold front will push south into the region today. The front
will stall out near the Ohio River tonight, and will remain in
the vicinity of the Ohio River into Thursday. A low pressure
system is expected to move through the region Friday into
Saturday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Showers and thunderstorms are for the most part splitting the
area. Weak surface low pressure is currently located across
central Ohio in tandem with an upper level disturbance. PWATs
are around 1.9" across the region (above the 90th percentile for
this time of year). Low level shear is weak, but mean winds are
around 20 kts and with surface delta-theta e around -20C, any
storms could produce some gusty winds. The best DCAPE currently
resides across northern Kentucky (around 1000 J/kg according to
the SPC mesoanalysis), which would tend to make this area the
most prone to stronger wind gusts this afternoon. Due to the
mentioned above have kept the HWO with mentions of gusty winds
(wet microbursts) and locally heavy rainfall.

This evening the low will pull east with the surface cold front
slowly sagging south. As this happens convection will likely
pull south into central Ohio again. The front will then stall
just north of the Ohio river. The NMM has the front peppered
with convection while the ARW doesn't show much. The HRRR is in
the middle. Instability at this time isn't great, but still
sufficient. Also, there is still weak surface convergence.
Given this have kept the forecast wet into the evening/ morning
hours.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Thursday morning a stacked upper level low pressure will be
approaching from the west. As the low approaches the stalled
front will turn around and head northeast. As this occurs an arm
of PV will pivot northeast bringing a shield of precipitation
with it. Looking at forecast soundings, instability isn't
anything too impressive, but will be sufficient for widespread
showers with embedded thunder. QPF totals from the event will
likely average around 0.5" to 1.0", with locally heavier totals.
For now soil moisture look like they should be able to handle
this.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Upper low over the mid Mississippi Valley at the beginning of the
period will open up and lift into the eastern Great Lakes by
Saturday. This will result in numerous showers and thunderstorms
across the region Friday into Friday night. Coverage will decrease
by Saturday, but precipitation will linger, especially across
northeastern counties into the afternoon.

12Z guidance showing differences in amplitude of next short wave
quickly following, with the GFS being more energetic. This results
in a stronger surface reflection and thus further north progress of
precipitation on Sunday. With uncertainty have leaned towards an
ensemble mean which still keeps higher PoPs across the southern
counties.

Once this system passes, high pressure will build in for Monday and
Tuesday. As this moves off to the east, a front approaching from the
west may get close enough to bring some showers and thunderstorms
into western counties by later Wednesday.

Clouds and precipitation will keep highs a bit below normal but lows
a bit above normal early in the period. Drier airmass will allow for
a larger diurnal range with highs gradually warming next week with
lows closer to normal.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Showers and thunderstorms have formed across the Ohio Valley
this morning ahead of an approaching area of low pressure.
Coverage has been more robust than initially expected towards
KCVG, but thinking is still that coverage will be best towards
KCMH/ KLCK (or closer to the surface low).

The surface low will continue to pull east this afternoon along
a cold front which will slowly sag south this afternoon into
evening. The primary chance of precipitation looks to be along
the surface low with a secondary chance of showers and
thunderstorms possible along the cold front. Storms from the
surface low will continue this afternoon from the surface low
and then concentrate this evening along the cold front. Due to
the mentioned above have trended the CMH/ LCK tafs towards more
thunder. In any cells that do form gusty winds will be possible
thanks to more than sufficient DCAPE (higher values across
northern Kentucky).

Overnight into Thursday morning the cold front will sag south
with MVFR ceilings forming along the front. As the front sags
south, a fair amount of uncertainty exists on how much coverage
will occur along the front. The NMM is the most robust with
convection, while the ARW and HRRR are less so.

A potent vertically stacked low will approach the area from the
west with the cold front turning around and heading northeast.
For now have just added this mention into the CVG taf.

OUTLOOK...Showers and thunderstorms possible at times through Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines
NEAR TERM...Haines
SHORT TERM...Haines
LONG TERM...
AVIATION...Haines
Hazardous weather outlook, Jun 20, 9:14 AM EST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1014 AM EDT Wed Jun 20 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-211415-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
1014 AM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected again today. A few strong to
severe storms may occur during the afternoon and evening with the
primary threat of damaging winds. In addition, where heavy rainfall
occurs, there will be the potential for flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 20, 2:13 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wilmington OH
313 PM EDT WED JUN 20 2018

KYZ094-095-201945-
Owen KY-Grant KY-
313 PM EDT WED JUN 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT AND
SOUTHEASTERN OWEN COUNTIES UNTIL 345 PM EDT...

At 313 PM EDT, radar indicated a strong thunderstorm 8 miles
southeast of Owenton, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Owenton, Corinth, Keefer, Elk Lake, Beechwood, New Columbus, Harmony,
Natlee and Cordova.

This includes I-75 in Kentucky between mile markers 144 and 148.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3835 8481 3853 8484 3855 8448 3854 8448
      3851 8449 3851 8452 3849 8456 3843 8463
      3842 8465 3837 8471 3835 8476
TIME...MOT...LOC 1913Z 261DEG 25KT 3846 8473

Sites
Special weather statement, Jun 20, 2:22 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
322 PM EDT WED JUN 20 2018

KYZ097>099-201945-
Robertson KY-Mason KY-Bracken KY-
322 PM EDT WED JUN 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MASON...ROBERTSON AND
SOUTHWESTERN BRACKEN COUNTIES UNTIL 345 PM EDT...

At 322 PM EDT, radar indicated a strong thunderstorm 9 miles south of
Brooksville, moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Lewisburg, Mount Olivet, Sardis, US Route 62 at State Route 875, Blue
Licks Battlefield, Abigail, Milford, Murphysville, Burika, Mount
Gilead, Alhambra, Mays Lick, Mitchells Mill, Santa Fe, Peed,
Fleming-Mason Airport, Lowell, Helena, Kentontown and Petra.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3843 8400 3844 8402 3846 8410 3848 8413
      3848 8415 3849 8415 3848 8417 3850 8416
      3850 8418 3856 8416 3855 8421 3865 8415
      3853 8364 3852 8364 3846 8386 3849 8393
      3845 8398 3842 8400
TIME...MOT...LOC 1922Z 292DEG 20KT 3855 8411

Sites
Special weather statement, Jun 20, 2:43 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Wilmington OH
343 PM EDT WED JUN 20 2018

KYZ098-099-202015-
Robertson KY-Mason KY-
343 PM EDT WED JUN 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MASON AND ROBERTSON
COUNTIES UNTIL 415 PM EDT...

At 343 PM EDT, radar indicated a strong thunderstorm near Fairview,
moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Sardis, Peed, Blue Licks Battlefield, Abigail, Burika, Helena,
Alhambra, Mays Lick, Mitchells Mill, Blue Licks Springs and US Route
62 at State Route 616.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3843 8400 3844 8402 3844 8403 3845 8405
      3859 8399 3852 8367 3846 8386 3849 8393
      3845 8398 3844 8398 3842 8400
TIME...MOT...LOC 1943Z 292DEG 20KT 3850 8397

Sites
Special weather statement, Jun 20, 3:36 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
436 PM EDT WED JUN 20 2018

KYZ100-OHZ081-088-202100-
Lewis KY-Scioto OH-Adams OH-
436 PM EDT WED JUN 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEWIS...SOUTHEASTERN
ADAMS AND SCIOTO COUNTIES UNTIL 500 PM EDT...

At 436 PM EDT, radar indicated strong thunderstorms along a line
extending from 7 miles northwest of Lucasville to Goddard, moving
east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Portsmouth, Wheelersburg, New Boston, Vanceburg, South Webster, Head
of Grassy, Rosemount, Clarktown, Camp Dix, Lucasville, Sciotodale,
Franklin Furnace, Otway, Saint Paul, Minford, Kinniconick,
Friendship, Mcdermott, Charters and Petersville.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3832 8336 3840 8341 3838 8345 3840 8348
      3843 8358 3896 8310 3894 8275 3886 8276
      3885 8265 3863 8285 3874 8287 3876 8289
      3873 8303 3868 8303 3862 8308 3860 8307
      3843 8324 3833 8325
TIME...MOT...LOC 2036Z 271DEG 27KT 3893 8312 3836 8362

Sites

The radar

The Cincinnati radar (KILN), 94 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scioto

When
June 20, 3:42 PM EST to 3:52 PM EST
Where
Scioto County, 0.54 mi W of Lucasville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.880, -82.990

Two trees were knocked down on Robert Lucas Road in Lucasville.

Thunderstorm Wind, Scioto

When
June 20, 3:54 PM EST to 4:04 PM EST
Where
Scioto County, 0.69 mi S of Clarktown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.840, -82.900

A large tree was knocked down into a power pole on Riddlebarger Road. Power lines were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753308, 753309.